Nebraska, 2019Blizzard and Winter Weather in Nebraska, February 23 to 24, 2019
February 23 to 24, 2019 · NWS OAX · 21 events in 21 counties and zones
A strong storm moved through the region, bringing mixed wintry precipitation, heavy snow, and very strong winds. The storm created widespread blizzard conditions and 6 to 12 inches of snow.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm moved through the region, bringing mixed wintry precipitation, heavy snow, and very strong winds. The storm created widespread blizzard conditions and 6 to 12 inches of snow. 24 hours of freezing fog, freezing rain, and a wintry mix led up to the blizzard, which compounded travel problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 23, 11:23 AM CST, 37 minutes earlier.
Area forecast discussion, Feb 23, 11:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1123 AM CST Sat Feb 23 2019
.SHORT TERM...(Today through Monday)
Issued at 345 AM CST Sat Feb 23 2019
...Will Omaha Break Their December-February Snowfall Record
Saturday???...
Forecast concerns through tonight will continue to be the mixed
precipitation...the location of the heavy wet snow...and strong
wind gusts that promote blizzard/whiteout/near whiteout
conditions.
The latest surface map has the surface low around 1000MB in
southeast Colorado. Locally, the freezing line is around Omaha to
north of Lincoln. Rain continues to push across the southeast
portion of the forecast area and the more substantial freezing
rain lifted northeast with a leading shortwave. Most of the liquid
equivalent reports of the freezing rain were between 0.04 and
0.15". There is a lull across northeast and parts of east central
Nebraska with fog....and patchy freezing drizzle before the third
round of precipitation begins.
Snow has been falling in the Denver area since Friday afternoon with
this system and through midnight they had 6.8 inches of snow.
This will be the system heading our way over the next 12hrs.
Water vapor satellite imagery/heights and lightning show we had
some lightning near Clarinda, IA around 1am with lightning still
in northern Missouri at 330am. Lighting was also noted on the
northeast side of the closed h5 low pressure area across the
Oklahoma Panhandle. This next area of negative lifted index values
does rotate into southeast Nebraska and southwest Iowa this
afternoon around 21Z, when we expect some of our peak snowfall
rates.
Converging solutions...Trend analysis since Wed shows that the NAM
has steadily shifted its band of heavy snow from northeast Kansas
and northwest Missouri toward the I80 corridor and broadening the 6
inch area/increasing the max amounts to 12 to 15 inches. The GFS has
steadily shifted its band of heavy snow from northeast Nebraska and
northwest Iowa farther southeast toward the I80 corridor and is
fairly close in placement with the NAM/12ZEC/GFS FV3/Canadian and
has also a broad area of 6+ inches. These solutions limit the
snow at Norfolk and at Falls City. The new EC is now at least a
county or two farther south limiting Omaha to 1 to 3 inches of
snow with the 6+ area more around BIE to RDK and Clarinda. The 06Z
runs of the NAM/GFS are still consistent with our snow total
forecast going out with this package.
Through 00Z, there is good model agreement the closed h5 low over
the Texas Panhandle will track northeast to northwest Missouri by
00Z, quickly moving across Iowa by 06Z. The surface low takes a
similar track deepening to around 995mb in northeast KS at 21Z and
992mb in eastern Iowa. Surface winds begin to strengthen around
16Z with 40kt gusts increasing around 21Z. We see strong support
at the upper level jet level, the mid levels, and the low levels
as the snow (heavy at times with convective elements) overspreads
the area through 00Z. There is a pronounced trowel which will
work to enhance lift/rates and frontogenesis. CSI is present and
upright convection is not too far away. Peak snowfall rates will
range from 1 to 3 inches per hour. The warm temperatures in the
southeast part of the forecast will keep the precipitation
liquid/wintry mix before switching to all snow by early evening.
Made adjustments to increase QPF with total QPF generally from .5
to 1.2". This translates to a band of heavy snow 6 to 10 inches 60
to 80 mile wide band along the I80 corridor. Some ice
amounts...generally .1" or less with the winter weather advisory
still in effect. Northwest of the blizzard warning, general snow
amounts of 1 to 4".
Omaha needs 7.5" and Lincoln needs 8.3" to break their all-time
December-February snowfall record and both have a chance! Our
snow climatology says on average, we measure snow around 20 days
of the year and we are already at 26 this year. Typically we get
6" of snow in one day once every 2 years. We did receive over 6
inches in 2 days already this years. If the forecast pans out...we
may break this record.
The winds will become an issue strengthening around 16 to 21Z
with wind gusts 35 to 45kts. The wind gusts continue overnight.
The freezing rain and the wet snow will work against true blizzard
conditions. With the falling snow should see 1/4 to 1/2mi and as
the event goes on the snow will be blowing and drifting
more...thus will leave the blizzard warning in place.
The combination of freezing rain...snow and the winds will lead to
dangerous travel conditions and increase the potential for power
outages through tonight.
The winds gradually decrease Sunday afternoon as surface high
pressure builds in, so any blowing and drifting should abate. Sunday
night through Monday, low level flow across the western Plains
increases from the south with a baroclinic zone and snow developing
from western Nebraska across South Dakota within a shortwave in the
flow. Northern Nebraska may catch part of this storm system before
it shoots eastwards into Iowa.
.LONG TERM...(Monday night through Friday)
Issued at 345 AM CST Sat Feb 23 2019
Still a cold pattern through the week with well below normal
temperatures. Some periodic snow chances, especially next Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM CST Sat Feb 23 2019
Blizzard conditions will affect KOMA and KLNK late this afternoon
through evening with LIFR ceilings and visibilities and wind gusts
of 40-50 MPH from the northwest. While not as severe,
deteriorating conditions are also expected this afternoon at KOFK.
Precipitation should move east of the area by midnight with
gradually improving ceilings and visibilities. Winds will remain
strong from the northwest.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST today for NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
Blizzard Warning until 3 AM CST Sunday for NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
Winter Weather Advisory until 3 AM CST Sunday for NEZ011-012-
016>018-030>032-042.
IA...Winter Weather Advisory until noon CST today for IAZ043-055-056-
069-079-080-090-091.
Blizzard Warning until 3 AM CST Sunday for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...MeadHazardous weather outlook, Feb 23, 11:11 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1111 AM CST Sat Feb 23 2019
NEZ011-012-016>018-030>032-042-240715-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
1111 AM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...This Afternoon and Tonight
Light snow today with 1 to 3 inches of additional snowfall. Winds
gusting 35 to 45 mph late this afternoon into tonight. This will
be on top of some ice that fell Friday night. The strong winds
will create some blowing and drifting of snow and reduced
visibilities. A winter weather advisory remains in effect through
early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be a few additional chances for snow next week. Wind
chill temperatures may drop to 10 to 20 below zero Monday and 10
to 15 below zero Tuesday and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice and snowfall amounts to the
National Weather Service in Omaha.
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-240715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
1111 AM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Precipitation will ramp up today, becoming intense mid to late
afternoon as moderate to heavy snow develops and continues this
evening. A light glaze could occur on untreated surfaces before
the precipitation transitions to all snow. Northwest winds
increase with gusts 30 to 50 mph. The snow will be heavy with some
4 to 12 inch amounts with ice underneath. Locally heavier snowfall
amounts will be possible. Blowing and drifting could make travel
extremely difficult if not impossible by early Saturday evening.
Power outages could occur.
A Blizzard Warning will be in effect from noon Saturday until
early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be a few additional chances of light snow next week,
as the active and cold weather pattern lasts into the beginning of
March.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice and snowfall amounts to the
National Weather Service in Omaha.
Blizzard, Platte
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Platte forecast zone
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
One quarter mile visibility and 36 mph wind gusts created whiteout conditions. Snowfall up to 2 occurred.
Blizzard, Colfax
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Colfax forecast zone
- Reported by
- Unknown
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. Snowfall up to 7 occurred.
Blizzard, Cuming
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Cuming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. Snowfall up to 5 occurred.
Blizzard, Thurston
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Unknown
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions.
Blizzard, Burt
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Burt forecast zone
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 37 which created whiteout conditions. 8 to 10 inches of snow reported across the county by Cooperative observers and fire and rescue.
Blizzard, Dodge
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Dodge forecast zone
- Reported by
- ASOS
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 and higher which created whiteout conditions. Up to 11 inches of snow reported across the county.
Blizzard, Butler
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Butler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. The Emergency Manager reported up to 6 occurred across the county.
Blizzard, Saunders
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Saunders forecast zone
- Reported by
- ASOS
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 8 to 12 inches of snow were reported across the county.
Blizzard, Seward
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Seward forecast zone
- Reported by
- Public
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. 6 to 10 inches of snow was reported across the county. Interstate 80 was closed for several hours.
Blizzard, Lancaster
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Public
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 5 to 9 inches of snow was reported across the county. Interstate 80 was closed for several hours.
Blizzard, Saline
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Saline forecast zone
- Reported by
- Public
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Nearby counties observed one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. 5 to 9 inches of snow was reported across the county.
Blizzard, Jefferson
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 5 to 7.5 inches of snow was reported across the county. 1 to 2 feet drifts were also noted.
Blizzard, Gage
- When
- February 23, 12:00 PM CST to 9:56 PM CST
- Where
- Gage forecast zone
- Reported by
- AWOS
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. Up to 5.3 inches of snow was reported across the county.
Blizzard, Washington
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 4 to 10 inches of snow was reported across the county.
Blizzard, Douglas
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 6 to 10 inches of snow was reported across the county. The UNO Recreation Center dome collapsed due to the weight of heavy snow and strong winds. Numerous flights were cancelled or delayed at the Omaha Airport.
Blizzard, Sarpy
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 6 to 9.5 inches of snow was reported across the county. Interstate 80 was shut down for several hours.
Blizzard, Cass
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 3 to 6 inches of snow was reported across the county. Interstate 80 was shut down for several hours.
Blizzard, Otoe
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- Unknown
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Nearby counties reported one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. 4 to 6 inches of snow was reported across the county.
Blizzard, Johnson
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Nearby counties reported one quarter mile visibility and wind gusts 35 to 50 mph which created whiteout conditions. 4 to 6 inches of snow was reported across the county.
Blizzard, Pawnee
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Public
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
One quarter mile visibility and wind gusts 35 to 50 mph created whiteout conditions. 3 to 6 inches of snow was reported across the county.
Winter Weather, Nemaha
- When
- February 23, 12:00 PM CST to February 24, 3:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Observers and the public reported 2.6 to 3.8 inches of snow. Nearby counties reported a blizzard with whiteout conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808645, 808647, 808648, 808649, 808652, 808655, 808658, 808659, 808661, 808662, 808663, 808664, 808665, 808667, 808669, 808670, 808671, 808672, 808673, 808674, 808675.